Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 86, NWS Wichita, KS

September 16, 2016Labette County, Neosho County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 16, 2016, 8:17 PM CDT for Labette County, Neosho County, Kansas. It took effect at Sep 17, 2016, 7:32 AM CDT. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Sep 16, 2016, 8:17 PM CDT (01:17 UTC)
In effect from
Sep 17, 2016, 7:32 AM CDT
Expired
Sep 18, 2016, 10:25 AM CDT
In force
27 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 140 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River near Parsons (PPFK1). The gauge peaked at 20.26 ft at Sep 17, 2016, 2:00 PM CDT.

actionminormoderate10152009/1709/1809/19
Action stage
19 ft
Minor stage
21 ft
Moderate stage
23 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

061 
WGUS43 KICT 170117
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
817 PM CDT FRI SEP 16 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Neosho River Near Parsons affecting Labette and Neosho Counties.

  Neosho River Near Oswego affecting Cherokee and Labette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-171517-
/O.NEW.KICT.FL.W.0086.160917T1232Z-160918T1525Z/
/PPFK1.1.ER.160917T1232Z.160917T1800Z.160918T0325Z.NO/
817 PM CDT FRI SEP 16 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Neosho River Near Parsons.
* From Saturday morning until Sunday morning.
* At  7:01 PM Friday the stage was 15.6 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Saturday morning and continue 
  to rise to near 22.0 feet by early Saturday afternoon. The river 
  will fall below flood stage by late Saturday evening.
* Impact...At 23.0 feet...Flood waters spread over fields to a 
  distance of 1 and one fourth miles. Several county roads, mainly 
  along the left bank are inundated. Several residents which live 
  along the right bank in the vicinity of Highway 400 may experience 
  water entering their homes at basement levels. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sat   Sun   Mon   
  Parsons            21.0  15.6  Fri 07 PM   21.4  18.0  11.3
    
&&
    
LAT...LON 3745 9521 3726 9518 3727 9508 3754 9511


$$

KSC021-099-171517-
/O.NEW.KICT.FL.W.0087.160917T2250Z-160919T1305Z/
/OSWK1.1.ER.160917T2250Z.160918T0600Z.160918T1905Z.NO/
817 PM CDT FRI SEP 16 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Neosho River Near Oswego.
* From Saturday afternoon until Monday morning.
* Flood stage is 17.0 feet.
* Forecast...The river is forecast to have a maximum value of 18.4 
  feet early Sunday morning.
* Impact...At 17.0 feet...The left bank begins to overflow and floods 
  agricultural fields. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sat   Sun   Mon   
  Oswego             17.0        MSG         17.5  16.1  10.2
    
&&
    
LAT...LON 3726 9518 3700 9511 3700 9500 3727 9507


$$
2 follow-up statements
024 
WGUS83 KICT 170656
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
156 AM CDT SAT SEP 17 2016

...The flood warning continues for the following river in Kansas...
 
  Neosho River Near Parsons affecting Labette and Neosho Counties.

  Neosho River Near Oswego affecting Cherokee and Labette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-172056-
/O.EXT.KICT.FL.W.0086.160917T1232Z-160918T1708Z/
/PPFK1.1.ER.160917T1232Z.160917T1800Z.160918T0508Z.NO/
156 AM CDT SAT SEP 17 2016

The Flood Warning continues for
  The Neosho River Near Parsons.
* From this morning until Sunday afternoon.
* At 1:00 AM Saturday the stage was 17.8 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue to 
  rise to near 22.0 feet by this afternoon. The river will fall below
  flood stage by early Sunday morning.
* Impact...At 23.0 feet...Flood waters spread over fields to a 
  distance of 1 and one fourth miles. Several county roads, mainly 
  along the left bank are inundated. Several residents which live 
  along the right bank in the vicinity of Highway 400 may experience 
  water entering their homes at basement levels. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Parsons         21.0  17.8  Sat 01 AM   20.0   13.8   10.4
    
&&
     
LAT...LON 3745 9521 3726 9518 3727 9508 3754 9511


$$

KSC021-099-172056-
/O.EXT.KICT.FL.W.0087.160917T2322Z-160919T1305Z/
/OSWK1.1.ER.160917T2322Z.160918T0600Z.160918T1905Z.NO/
156 AM CDT SAT SEP 17 2016

The Flood Warning continues for
  The Neosho River Near Oswego.
* From this evening until Monday morning.
* At 1:00 AM Saturday the estimated stage was 11.2 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to have a maximum value of 18.4 
  feet early Sunday morning.
* Impact...At 17.0 feet...The left bank begins to overflow and floods 
  agricultural fields. 

&&


                  FLD    ESTIMATED          FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Oswego          17.0   11.2 Sat 01 AM   18.1   12.6    9.2
    
&&
     
LAT...LON 3726 9518 3700 9511 3700 9500 3727 9507


$$

KED
924 
WGUS83 KICT 171314
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
814 AM CDT SAT SEP 17 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Neosho River Near Parsons affecting Labette and Neosho Counties.
 
...The flood warning continues for the following river in Kansas...
 
  Neosho River Near Oswego affecting Cherokee and Labette Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC099-133-171344-
/O.CAN.KICT.FL.W.0086.000000T0000Z-160918T1708Z/
/PPFK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
814 AM CDT SAT SEP 17 2016

The Flood Warning is cancelled for
  The Neosho River Near Parsons.
* At  8:01 AM Saturday the stage was 19.8 feet.
* Flood stage is 21.0 feet.
* Forecast...The river will crest below flood stage at 20.5 feet this
  afternoon.
* Impact...At 21.0 feet...Significant flooding of the flood plain 
  begins to occur affecting agricultural fields. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Parsons         21.0  19.8  Sat  8 AM    18.9   12.7   12.8
    
&&
     
LAT...LON 3745 9521 3726 9518 3727 9508 3754 9511


$$

KSC021-099-180314-
/O.EXT.KICT.FL.W.0087.160918T0100Z-160919T0630Z/
/OSWK1.1.ER.160918T0100Z.160918T0600Z.160918T1230Z.NO/
814 AM CDT SAT SEP 17 2016

The Flood Warning continues for
  The Neosho River Near Oswego.
* From this evening until late Sunday night.
* At  7:31 AM Saturday the stage was 13.9 feet.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 17.5 feet by early Sunday morning. The river will fall
  below flood stage by Sunday morning.
* Impact...At 17.0 feet...The left bank begins to overflow and floods 
  agricultural fields. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Oswego          17.0  13.9  Sat  8 AM    17.1   11.0   10.3
    
&&
     
LAT...LON 3726 9518 3700 9511 3700 9500 3727 9507


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 16, 6:47 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 16, 6:47 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT FRI SEP 16 2016

.SYNOPSIS...
Issued at 305 PM CDT Fri Sep 16 2016

A trough over the Northern Plains with a negative tilt
will continue to trot eastward today. The cold front associated with
this wave is currently positioned from northeast to south central
Kansas and into the Panhandles.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 305 PM CDT Fri Sep 16 2016

Forecast challenge - Precipitation for this evening and tonight as
the cold front pushes southeast.

Convection that began off of an outflow boundary from the overnight
activity ahead of the front has persisted in south central and
southeast Kansas throughout the day. Given the worked over
environment following this convection, it is not likely that there
will be widespread redevelopment in most of south central as the
front moves southeast. However, there was brief scattered
development along the front in the early afternoon. In the clearing
across southwest Kansas, scattered clouds have started to bubble
along front which may move into south central Kansas. Right now
reservation exists on how the evening will evolve. The HRRR and
other models show persistent activity in southeast Kansas which will
diminish after 0z with a complete exit by ~3z. Given the radar, it
could be even sooner.

Current thinking is the activity that would develop would be
mainly heavy rain producers for the area which could lead to
flooding. Ongoing convection falling onto the moist surface from
the storms of last evening has caused flooding problems in
southeast Kansas. Obviously any additional rainfall would
exacerbate the problem. Chances of precip were held through the
evening and overnight for now, yet anticipation in changes of the
current forecast are likely.

A ridge moves in for Saturday which will bring a pleasant day across
the Plains. Outdoor activities are encouraged to flourish. There is
a weak wave that will push through on Saturday night into early
Sunday, but this is a very subtle feature especially closer to the
surface. It is not out of the realm of possibility for scattered
shower and thunderstorm activity after midnight along the KS/OK
border. Slight chances were removed for the evening as the slight
possibility appears to be later.

.LONG TERM...(Tuesday through Friday)
Issued at 305 PM CDT Fri Sep 16 2016

A ridge builds back in for the first of the week and will encompass
a majority of the CONUS. The next trough will come from the Pacific
Northwest on Wednesday. There is another subtle wave along the lee
of the Rockies ahead of the main trough which will meander east for
the latter part of the week. Models have definitely come into better
agreement than yesterday with only slight timing differences; the
Northern Plains anticipated position will cap off the work week.
Current indications suggest this trough will be deepen more than the
system from this week. More changes are on the way for the evolution
of this system through model land.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 633 PM CDT Fri Sep 16 2016

Aviation concerns will be fog and low clouds tonight into Sat
morning.

Front currently extends from southeast Nebraska to between KDDC
and KICT. While there isn't much temp gradient with the front,
there is a sharp dewpoint gradient, with moist low levels
remaining over the eastern half of KS. Showers are departing se
KS with the storms west of Pratt and Harper not expected to affect
any of the tafs sites. With moist low levels remaining overnight,
main concern will be developing fog and/or low clouds for all
sites with the exception of KRSL-KGBD. At this time KICT and KCNU
look to have the highest probability of seeing fog, especially if
clouds clear out this evening. To gets things started will run
with 4-6sm and MVFR cigs. May hit harder if 00z models runs
continue to look favorable.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  82  63  85 /  20  10  10  10
Hutchinson      60  82  61  85 /  10  10  10  10
Newton          61  81  61  84 /  20  10  10  10
ElDorado        63  82  61  84 /  30  10  10  10
Winfield-KWLD   64  83  63  86 /  30  20  20  10
Russell         54  81  59  87 /  10  10  10  10
Great Bend      54  82  59  87 /  10  10  10  10
Salina          59  82  60  86 /  10  10  10  10
McPherson       59  81  60  85 /  10  10  10  10
Coffeyville     65  84  62  86 /  50  20  20  20
Chanute         65  82  61  84 /  60  20  10  10
Iola            64  82  61  83 /  60  20  10  10
Parsons-KPPF    65  83  62  85 /  50  20  10  20

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...RBL
Hazardous weather outlook, Sep 16, 4:15 PM CDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT FRI SEP 16 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
415 PM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS PERSISTING THROUGH THE EVENING ACROSS
SOUTHEAST KANSAS. THIS HAS LED TO FLOODING IN A COUPLE OF COUNTIES
AND COULD LEAD TO MORE. THERE COULD BE ADDITIONAL THUNDERSTORMS
DEVELOPING A COLD FRONT IN SOUTH CENTRAL KANSAS BUT MINIMAL
CONFIDENCE EXISTS WITH ANY DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW LINGERING SHOWERS OR STORMS ARE POSSIBLE OVER FAR SOUTHEAST
KANSAS SATURDAY MORNING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
ALONG THE KANSAS AND OKLAHOMA BORDER ON SUNDAY MORNING. IN ALL
INSTANCES...SEVERE WEATHER IS NOT EXPECTED.

AFTER A FEW DRY DAYS MONDAY AND TUESDAY...STORM CHANCES GRADUALLY
INCREASE BY MID TO LATE NEXT WEEK. STRONG TO MARGINALLY SEVERE
STORMS APPEAR POSSIBLE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 8:17 PM CDTRiver Flood WarningICTCherokee, Labette60 hr
Sep 16, 11:37 PM CDTDense Fog AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 18 more10 hr
Sep 17, 2:07 AM CDTAreal Flood WarningICTHarper6 hr
Sep 17, 2:38 AM CDTFlash Flood WarningICTHarper4 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.